Medscape Medical News
Aug. 5, 2013 -- Anyone who develops a rash, blister, or some other skin reaction while taking acetaminophen should stop using the drug and seek medical care immediately. The painkiller poses the risk for three rare but potentially fatal skin disorders, the FDA announced.
The three serious, bad reactions that patients and doctors should watch out for are Stevens-Johnson Syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis.
The FDA said its warning is based on a review of medical studies and problems reported to the FDA Adverse Event Reporting System (FAERS) database. The agency recently put all products containing acetaminophen on its list of drugs to monitor after it received reports of severe skin reactions through FAERS in the last 3 months of 2012.
Acetaminophen is the active ingredient in many prescription and over-the-counter (OTC) pain relievers. It also appears in combination drug products to treat conditions ranging from allergies to sleeplessness.
The FDA advises health care professionals to tell patients using acetaminophen or any other pain reliever to look for signs of serious skin reactions and remind them that acetaminophen is an ingredient in a wide variety of prescription and OTC products.
More information about today's safety announcement is available on the FDA Web site.
To report problems with drugs containing acetaminophen, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online; with postage-paid FDA form 3500, available here; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
The Health News section does not provide medical advice, diagnosis or treatment. See additional information.